an itchy man scratching his back

Allergy season has already begun in some parts of the country. Sufferers are reaching for antihistamines to reduce the runny nose and calm the itchy eyes and other pollen reactions. There is a new option on the OTC shelves this year: Xyzal (levocetirizine). It is an effective antihistamine, but many readers report that stopping Xyzal can cause trouble.

What Is the Story on Stopping Xyzal?

Q. My doctor prescribed Xyzal for allergies. When I stopped this antihistamine a few days ago, I started to itch. This is unbearable. Is there an antidote?

Xyzal Is an Antihistamine for Seasonal Allergies:

A. Levocetirizine (Xyzal) is, like its cousin cetirizine (Zyrtec), used to control seasonal allergies. Some people report dreadful itching that lasts for several weeks when they stop either medication. This appears to be a rebound histamine reaction (Ekhart et al, Drug Safety Case Reports, Dec. 2016).

Trouble Stopping Xyzal or Zyrtec:

There are numerous reports from readers who have had difficulties stopping Xyzal or Zyrtec on our website.  Leanne wrote:

“I took Zyrtec Aug-Feb for my fall allergies. When I thought allergy season was over, I discontinued the drug. I started itching, just a bit but after about four days I peaked and thought I might have to go to the ER. Two days later, after a cool shower and a Benedryl, I have only sporadic itching.

“Zyrtec works great for my allergies but the withdrawal is horrible. I am going to research alternative allergy remedies.”

 

Join Over 145,000 Subscribers
at The People's Pharmacy

Get our FREE daily email newsletter with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show.

  1. Larry
    Raleigh, NC
    Reply

    If stopping this drug causes itching, why don’t patients taper off slowly? That’s the classic answer, and no one has mentioned it.

  2. ItchingSneezingZombie
    VA
    Reply

    I wasn’t aware that itching was associated with ceasing use of certain antihistamines. Good to know. Explains a lot! I have been on them for twenty years. I can’t recall any ever being completely effective, however I do have severe year round allergies and they do change somewhat from year to year.

    If my body had a voice and could speak, I think it would tell me it is fed up with prescription & OTC allergy medicines. With each new allergy medicine, course of prednisone or antibiotic, I experience side effects of greater intensity or frequency and new ones altogether.

    In my experience, Zyrtec causes altered thinking and depression after a few weeks of use. Xyzal caused me to gain 9lbs of water weight in a week. I lost 8 of it in 3 days. Frankly, it scares me to think that I am taking something for allergies that is altering my moods and mind, or possibly stressing my heart or system with excessive fluid.

    For quite a few years I’ve suspected that even the newer non-drowsy antihistamines had affected my mood and “flattened” my personality to some degree. If only I could convince the new allergy doc that the prednisone and I are not compatible! I’ve been labeled a difficult patient before for refusing to take drugs or questioning the necessity of them.

    If something works for you, that is great. Just be aware of the side of effects and pay attention to your body.

  3. Paul
    Florida
    Reply

    For many years I have had restless leg syndrome. Nothing seemed to help including NSAIDs, and massage. I have not tried the soap or raisins. What did work was stretching my leg with a belt looped over the sole of my foot. If you lie on your back in bed and elevate your leg to 90 degrees or as high as you can with the belt over the sole of the foot and slowly stretch the foot and leg.

    The goal is to feel the stretch along the whole leg, buttocks and back. I think by doing this I am stretching my pyriformis muscles which relieves pressure on the sciatic nerve. For me this results in immediate relief. I have found that if you point the elevated leg to the right or left while stretching it results in even better and longer relief.

  4. Genie
    NORTH CAROLINA
    Reply

    Can I switch to Xyzal from Zyrtec without itching?

  5. BrigCorn
    Reply

    Best remedy for allergies is getting the air in the house clean with a purifier that cleans the air, preferably in the whole house. The technology is there already here, it is used on the space station. I am proof of that it works. Look for Activepure technology. I’ve been allergy free for over 18 years, no meds, no Hepa, no itching, no hives, no runny nose or red eyes. Almost heaven.

  6. Marcelle
    USA
    Reply

    It would be nice to know what these people used to stop the itching. I’m currently suffering through withdrawal from Benedryl. I’d had itching for 2 1/2 weeks. I’m using a prescription topical steroid which helps a bit and I’m finally feeling the itching is subsiding.

  7. Cheri Collins
    San Francisco, CA
    Reply

    I haven’t tried the new levocitirizine, but I did take citirzine / Zyrtec for several years, and had no withdrawal symptoms or problems at all when I stopped taking it.

  8. Hedy
    Chicago
    Reply

    I’ve stopped and started Zyrtec many times over many years and never have had a problem. I’ve not tried Xyzal.

  9. Gussie
    Denver
    Reply

    Thanks for alerting readers to the withdrawal problems many encounter. Am bringing my MD similar info every few months; glad to have an MD who is eager to learn. Most are not.

  10. Wendy
    Albuquerque
    Reply

    I suffered in increasing misery for nearly a year (first stopped taking Zyrtec because it appeared on a list of drugs associated with Alzheimers, got itching and hives, started taking it again while waiting to see a specialist, then stopped because of article in People’s Pharmacy, and finally ended up screaming with unbearable itching). Then an ear doctor prescribed Prednisone for a week and, as if by magic, my suffering went away! Finally got to see an allergist who didn’t believe the Zyrtec connection but suggested antihistamines for 4-6 weeks. Allegra is the main one not on the list of those associated with Alzheimers, so that’s what I’m using for this period. My experience is completely in line with what the Dutch doctors reported in their article. I also listed my experience on Med Watch and hope there is some solid research here soon, so the medical profession will get on board. My PPC doc could have used the prednisone treatment earlier and saved me a lot of agony.

  11. Diana
    North Carolina
    Reply

    I have had tremendous success in nearly eliminating seasonal allergies with the supplement, Stinging Nettle Leaf. For years, I took Zyrtec or Claritin, thinking those were my only options. Because of the dry eyes side effect, I discontinued those. For 3 seasons now, I have had success with the Stinging Nettle. It even helps minimize my allergic reaction to perfumes. Recently, I heard that having some local honey is helpful, so I have that once a day with herbal tea.

  12. Richard
    Gastonia NC
    Reply

    I’ve had the same problem trying to stop Allegra! Arms chest, other locations

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.